Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Muscle inflammatory disease,Azoran,DFZ,calcium tablet

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
Hello Dr.

I am XXXXXXX 165 cms tall, 87kg male. I have been diagonised with Muscle Inflammatory diseases. I am advised to take Azoran,DFZ along with calcium tablets for 6 months. What are the side effects for this Azoran and how can i mitigate it. Pls help me
Posted Mon, 16 Apr 2012 in Medicines and Side Effects
Answered by Dr. Deepak Anvekar 29 minutes later

Thanks for the query.

Azoran (Azothioprine) is a immunosuppressive that impedes DNA synthesis and thus inhibits the proliferation of cells, especially the fast-growing lymphocytes and in this way reduces the immune activity of these cells. It is the activity of these cells that has resulted in the inflammatory process in your body musculature.

Some important side effects of this medication include :-
A. Immediate or short-term side-effects:- nausea, fatigue, hair loss, and rash.

B. Other important complications include :- Fever, chills; bone marrow depression characterised by leucopenia, thrombocytopenia or anaemia; anorexia, nausea, diarrhoea; arthralgias; secondary infections and hepatotoxicity.

To prevent the side effects due to this medication, regular monitoring of the blood counts, liver function tests, a peripheral blood smear has to be done.

If lab results indicate any abnormality, then the dosage of the medication can be altered or the medication can be changed to better ones with lesser side effects.

Regular follow up with your treating doctor or a immunologist will be essential in this process.

I hope this helps. In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.

Above answer was peer-reviewed by
Follow-up: Muscle inflammatory disease,Azoran,DFZ,calcium tablet 19 hours later
Thank you Dr. for the answers. I am also advised to take DFZ -24 mg twice a day. Even will this have any side effects?
Answered by Dr. Deepak Anvekar 6 hours later
Hello Again XXXXXXX

Deflazacort (DFZ) is a synthetic glucocorticoid used as an anti-inflammatory and immunosuppressant and has lesser side effects that due to other steroid medications ( prednisone).

This is one of the newer medications that is helpful in muscle inflammatory conditions and helps to preserve the lung and cardiac functions, that are affected due to other steroids.

Some important side effects include: osteoporosis, psychological issues, Feeling sick, abdominal pain or indigestion, Dizziness, Tiredness, feeling weak, skin changes,
Mood or behavioural changes such as nightmares, difficulty sleeping and irritability.

Long-term use of high doses of deflazacort may cause 'Cushing's syndrome' which is where the face becomes round, red and puffy, and stretch marks or acne can develop. Also thinning of the bones or skin, and overgrowth of hair can occur over a long period of time.

These side-effects usually return to normal once the treatment has been stopped.

I hope the information provided is helpful.

Above answer was peer-reviewed by
Follow-up: Muscle inflammatory disease,Azoran,DFZ,calcium tablet 8 hours later
Thank you Dr.

One last question, couple of my friends are saying we can go for homepath/siddha to mitigate these side effects. Will these really help for that matter even an allopathy medicine.


Answered by Dr. Deepak Anvekar 53 minutes later
Thanks for the follow up.

The side effects of these medications are due to the use of medications alone, and there is no certainty that you will definitely have them. The effects are dose dependent and every individual will have different ability to handle them. Hence you should not be too anxious about them.

Hence addtional interventions to prevent something that is not there might not be needed.

You can try homeopathy or siddha, which are natural means to improve the body's resistance and will not cause any issues. But the efficiency of these treatments to reduce the side effects due to the medications cannot be validated.

I hope this answers your questions effectively.

Please feel free to ask any doubts if you have. I will be happy to help.


Dr Anvekar.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor